- The risk of PML in a JCV antibody positive patient does not significantly increase until after 18-24 months of therapy. The question is, what happens to this risk if a person stops Tysabri for over 6 months. To our knowledge there are no cases of PML in an individual who was on Tysabri remotely (i.e. more than 6 months previously). If this is in fact true then the risk of PML drops back down to baseline levels (very small risk) sometime after you stop Tysabri.
- Now what happens if you restart Tysabri after your risk drops down to low levels once again? Does it once again take 18-24 months before your risk of PML significantly increases or did Tysabri treatment do something the first time you were treated that permanently affected your ability to interact normally with the JC virus? If the later is true, we would expect cases of PML to occur earlier (less than 18 to 24 months) in patients who restart Tysabri.
These are all answerable questions but they are difficult to answer since PML is so rare. Even in individuals with the highest risk (JCV antibody positive, prior immunosuppression and greater than 2 years of therapy), the incidence of PML is only between 1 and 2 %. Therefore, you have to study a lot of people on treatment (many 10s of thousands) before you accumulate enough cases of PML to know if the risk of PML over time changes with stopping and starting treatment.
The best answer I can give you is the following: if Tysabri is the best therapy for you given your circumstances, then you should consider remaining on therapy or restarting therapy but only if you are willing to work with your MS specialist to mitigate against the risk of PML. There are many protocols in use that attempt to lower the risk of PML or detect it sooner so that it can be eradicated more easily. These protocols include:
1. Increasing the interval between infusions to every 6 or 8 weeks
2. Obtaining an MRI of the head every 4 months using a brief protocol without a contrast agent to detect early PML before the development of any symptoms
3. A combination of 1 and 2 above
The use of drug holidays (i.e. stopping tysabri for at least 6 months before restarting) is done less often these days because of the risk of relapse within 3-6 months of stopping tysabri.
None of these protocols are currently sanctioned by either the FDA or the company that makes Tysabri. This is true of many decisions that patients make with their doctors about treatment. For this reason it is most important for you to discuss these issues thoroughly with your current MS Specialist and find an approach to this problem that works well for both of you.
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.